Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Side effects of contraceptive pill during pregnancy on the baby - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Child Birth
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3385 Questions
User :   I have been taking 20 mg of Cipralex prescribed by my doctor for about a year before i became pregnant...he has told me to continue taking the medication through my pregnancy; however after reading online i am very scared of the effects that it will have on my baby...possible breathing problems, feeding tubes, and side effects of coming off of the drugs, is this true or should everything be ok?
Doctor :   hello
User :   Hi
User :   What advice can you offer me?? I am freaking out now since i read these online forums...
User :   I am currently 24 weeks pregnant
Doctor :   sure
Doctor :   may i know your age please ?
User :   24
Doctor :   do you have anyother medical condition ?
User :   no none
User :   perfectly healthy otherwise
User :   i have a 3 year old son as well and the pregnancy was great
User :   everything has been fine with this pregnancy
Doctor :   ok now there is no need to panic
Doctor :   yes you can take this medication upto your last month
User :   with no side effects to the baby?
Doctor :   in the last trimester it should be avoided
User :   so i am in the last trimester right now....
Doctor :   whats most crucial is that physician has the weigh in the benefits of the medication
User :   Ok so i tried coming off of it a couple weeks ago and my body couldnt handle it and he put me back on it....but i am really concerned about the baby
Doctor :   well i am can assure you that the physician are extremely particular in such situations
Doctor :   and after considering all the factors then onle you would have been told to be on it
User :   Ok do you know the possible side effects on the baby though if i continue to take the medication?
Doctor :   its not life threatening to the baby
Doctor :   some do require a longer stay in the hospital
User :   because of?
Doctor :   feeding problems BUT i must tell you that there is no specific data on this
Doctor :   thats why the physician has to make sure the advice is right
Doctor :   have to talked about tapering the dose less ?
Doctor :   but the latest studies do indicate NO serious side effects
Doctor :   you do need close monitoring thats all
Doctor :   there will be NO birth defects thats a known fact
Doctor :   are you with me here ?
User :   yes sorry i am just at work right now
Doctor :   no problem
Doctor :   i have gone thru the latest work up on this and there are NO birth defects
User :   ok and by feeding problems can you specify
User :   im just worried about any long term effects at all
Doctor :   its called as poor neonatal adaptation syndrome
Doctor :   and what it is that some jitteriness, irritability, eating and sleeping difficulties
Doctor :   these symptoms are usual transient and not life-threatening.
Doctor :   with NO LONG TERM problems
User :   so they will go away?
Doctor :   yes they will
User :   usually after how long?
Doctor :   in few months time all will go away
User :   and is there a percentage as to how likely this is to occur?
Doctor :   its about in 2% to 3% of children
User :   oh so thats really low
Doctor :   yes thats correct
Doctor :   dont worry stay positive
User :   ok thank you you have made me feel so much better
Doctor :   your most welcome
User :   i think thats all i need
Doctor :   take care of your self
User :   you too
Doctor :   have a good day
Doctor :   bye bye
Question is related to
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor